T Nation

Heart Palpitations Rapid Pulse


I am a 44 year old recently retired police officer and now full time personal trainer / nutritionist. I am searching for help with a dilemma that has been causing me major concern. I started testosterone therapy about 5 years ago using pellet implants. At first the results were amazing but after about 2 years I started experiencing heart palpitations and a pulse around 85 when at rest. The doctor and clinic where I was getting my implant therapy swore my heart palpitations and rapid pulse was not from the testosterone. They referred me to a cardiologist and I had two echo-cardiograms which didn’t show anything. I ruled out everything I could think of and the only common denominator was the testosterone. I stopped the implants and tried living without the testosterone help but I shortly became deficient and it affected me greatly. I went to my endocrinologist and started testosterone injections which gave me the results I wanted but also the palpitations and rapid pulse came back. I am desperately looking for anything that can help as researching my condition has led to very little help. I’m lost and looking for help if anyone has anything to offer. Thanks


There is a lot of good reference material here that you should study.

In the one sticky in this forum, in the second post, follow links:

  • advice for new guys — and note the first paragraph
  • protocol for injections
  • things that damage your hormones
  • finding a TRT doc — if needed.

If you are only using T, your problem may involve elevated E2.

Thyroid could be a contributor.

  • have you always used iodized salt?

Please get a vitamin K supplement.

CBC with hematocrit
fT4 [please not T3, T4]
fasting cholesterol
fasting glucose

T is probably disclosing a problem, and it not the cause.


Tamoxifen really helped my BP, HR and I lost body fat with no changes to diet or exercise. Try it out, it’s cheap and easy to get prescribed on TRT for gyno/E2 symptoms.


I’m 42 and was doing TRT at Low T Center for about 2 years. Throughout the time of my treatment, I had episodes of ventricular tachycardia (rapid HR up to 220 BPM) that was brought on - most of the time - by exercise. I was hospitalized a couple times, underwent all the tests…stress tests, heart catheter, etc. Even did an electrophysiology study and an ablation attempted. My cardiologist at Ohio State can’t figure out the cause. I’m on beta blockers now and have no further incidents. Anyway, when the Low T Center heard about all of this, they refused to continue treating me. It’s been since June since I’ve had an injection. I’m really wanting to start back up with therapy. My strength level and all the gains I made during the therapy have all gone away…despite working to prevent going back to pre-therapy days.

Has anyone heard any other stories like this?


There is no connection between TRT and heart disease. Actually, TRT lowers CV risks.

And this: http://www.research.va.gov/currents/0815-5.cfm


Definitely not my experience. About a year in, my heart rate was close to 100bpm at rest and BP up 20pts in each dia and sys. Cut the dose, pressure drops and HR also. Increase again, it all goes back up.


But, like I mentioned, tamoxifen somehow fixes this and my E2 is well managed. No mention anywhere in the literature that tamoxifen could reduce BP, most said it would increase it but then being on a med cocktail doesn’t really put you in the normal selection of populations. I will caution though that while it helped with BP and HR and reduced my bodyfat (like 18-14%), it also seemed to somehow block anabolism as well. I lost significant strength and muscle size. I stopped tamoxifen (Nolvadex) for a few months and it all started coming back but so did the BP and HR.

Before tamoxifen BP 135/90-150/100; HR 93-102
After tamoxifen BP 120/70-125/80; HR 79-84 (my normal)

The literature doesn’t support my findings at all but I have no doubt.


You have checked E2 while on tamoxifen?


That I didn’t do, assuming that it merely blocked rather than reduced E2. Same AI protocol throughout.


Same thing happened to me. TRT for 2 years straight after 12 years of cycling on and off for 12 weeks on 12 off. I consider myself a very experienced bodybuilder and I have a bachelors in exercise science with a masters in kinesiology. I’ve studied, experimented on myself, and spoken with high level ifbb bodybuilders.

About 1 year of TRT gel daily was great UNTIL all the heart events. Example, went jogging one day on lunch break like usual and Ventricular Tachycardia happened…non-sustained…my heart re-set after about 5 seconds but it scared the crap outta me so I called my cardiologist and drove straight there to get an ekg. EKG was normal as I suspected and doctor said I was fine. 2 weeks later I was jogging on the streets about 4-5 minutes in and BOOM…heart sped up erratically, stopped within 5 seconds.

A few months before the VTach episodes I was admitted to the ER on 3 separate occasions for chest pains, shortness of breath, anxiety. EKG’s, X-rays, ultrasounds, blood tests, echos all negative for heart disease. Prescribed propranolol.
At 34 years old, I bought blood pressure cuff (smart), pulse oximeter (smart), asthma spirometer (too much?), glucose monitor (smart), and infrared thermometer (smart). Tested myself extensively on and off Testosterone and had doctors order complete blood work monthly. Testosterone use, for me, is dangerous. Could I cycle safely? Maybe, but not worth the risk.

Testosterone brought my blood sugar into the low 50’s (been eating CLEAN for 15 years). Never felt hypoglycemia like I have while on Testosterone. Did that cause my VTach? Maybe.

Testosterone suppressed my cortisol. Morning serum blood draw was low end normal. Panic attacks? Probably.
Testosterone let me workout like I was 18, have sex like 18, move quick, think quick, recover faster, and run high octane. Adrenal fatigue? Probably.

My resting heart rate went from 52 pre testosterone, to 40-44 post TRT.
I’ve lost my gains, lost my hair, lost my sanity being off Testosterone…but I’ll be fine as long as I don’t experience ventricular tachycardia for a LONG TIME.
Been off 6 months still working out, natural T levels 375-420 and haven’t experienced VTach but still get anxiety and chest pains once in a while.


You need to read this story: